Pharmacology: A Case Study in Polypharmacy

Essay by sydneyboy_2000University, Bachelor'sA, October 2004

download word file, 8 pages 3.8

Case Study:

Mrs A is a 71 year old widow with CCF and osteoarthritis who has recently been exhibiting quite unusual behaviour. Her daughter is concerned about her mother's ability to remain independent and wishes to pursue nursing home admission arrangements. She fears the development of a dementing illness. Over the last two to three months Mrs A has become confused, easily fatigued and very irritable. She has developed disturbing obsessive/compulsive behaviour constantly complaining that her lace curtains were dirty and required frequent washing. Detailed questioning revealed that she thought they were yellow-green and possibly mouldy. Her prescribed medications are:

* Frusemide 40 mg daily in the morning

* Digoxin 250 micrograms daily

* Paracetamol 500 mg, 1-2 tablets 4-hourly PRN

* Piroxicam 20 mg at night

* Mylanta suspension, 20 ml PRN

* Coloxyl 120 mg, 1-2 tablets at night

Critically discuss this case study in terms of the problematic nature of this patient's pharmacological management.

Your answer should include a discussion of the problems of polypharmacy as it is related to this case study and the assessment/management and educational strategies which could have been implemented to improve the outcome of Mrs A.


In analyzing the case study of Mrs A, a number of factors come into play. The patient has recently been exhibiting unusual symptoms including confusion, fatigue, irritability and apparent obsessive/compulsive behaviour. Her daughter fears the onset of a dementing illness. However, upon close examination of Mrs A's prescribed medications, very different conclusions can be drawn.

Overview of each Mrs A's medical conditions

The Online Medical Dictionary at defines CCF as a condition where there is ineffective pumping of the heart leading to fluid retention and organ congestion. The site defines osteoarthritis as "Noninflammatory degenerative joint disease occurring chiefly in older persons." There are...